After Ablation and 10 years on medication its time to stop meds or is it?!

had my ablation for Paroxysmal AF and AFlutter in January and when I saw EP Consultant end of March when I reported to him smugly that I had had not AF episodes or flutters since, was so pleased.  Couldn't believe that the following week I had a bad run of irregular heart rate, long spells of ectopics but also mild AF, it lasted on and off for nearly a week.  I contacted EP via his secretary, he advised stopping Propafenone  and going back onto Flecainide (which I used to take but had stopped working)  So I started Flecainide 50mg twice a day.  Since then I have had 2 bad days about 2 weeks apart, when I woke up with ectopics which went into intermittent mild AF all day lasting until midnight.  I ued to get really symptomatic aggressive AF, this was mild so I could get on with pottering about but wouldn't have liked to walk any distance as it shoved heart rate up too high.   When I lay down or went from upright position it got worse, Finally I was in bed and when sitting upright it stopped, but laying down it started again - very weird.  I'm now taking Flecainide and Verapamil,  However,  Just received the copy of letter from EP Consultant (from my visit a month ago!) to my doctor saying I can now come off Propafenone!! and then if no problems also Verapamil.   Not sure what to do - I so want to come off the meds after 10 years it has been my goal, but am scared to take the leap.   I will speak to my GP of course but he is very reticent to get involved with my heart meds! 

 Its 15 weeks since my ablation, no problems for 3 months and now these episodes - is this normal is my heart still healing? was it a success or does it mean I will have to go for a 2nd ablation?   

5 Replies

oldestnewest
  • If the flecainide and propafenone aren't working I'm afraid it means you do need another go at ablation* – it's not unusual to need up to 3 attempts and if it still comes back you could consider a pacemaker and AVnode ablation (which definitely works).

    *The problem may now be atypical atrial flutter rather than AF but it still needs ablation.

  • thank you for  reply - I had AV Ablation at 4 points - its not flutter because I had that before and the ablation fixed it.  When playing up now heart is irregular for some beats in a 60 second cycle but not all and is slow. But this goes on for several hours.

  • I think you ablation was a left atrial / pulmonary vein isolation type (an AVnode ablation requires a pacemaker beforehand).

    It sounds like you should have a 1-2 week (or at least 24 hour) heart recording to find out exactly what is going on before making any decision about treatment. Your arrhythmia nurse may be able to arrange this while you are waiting for your next appointment, if you phone her/him.

  • Yes, your heart is still healing. Yes, you should contact your EP consultant. I may be wrong but that is a smallish dose of flecainide, and I thought you needed another medication such as diltiazem to "balance" it???

  • Thank you for your reply. I'm hoping its still healing and  I will contact EP.  yes I'm on Verapamil/Half Securon which to counteract Flecainide.  Reason for going back onto Flecainde was I was hoping could stop meds and use Flecainide as PIP. 

    When I had my bad day with irregular on and of all day I took 3 x 50 mgs Flecainide spaced out during the day e.g. first thing on waking - mid afternoon and late evening.  and it didn't seem to make much difference heart went back to normal at about 1am.  Is always difficult to say whether meds helped or not.  

    This is very different to how it used to be.  I used to get a very strong aggressive episode of AF with big but not fast palpitations which last 1 - 2 hours only never more.  But also used to get long periods of Atrial Flutter in between AF episodes which I do not now get.

    Anyway will email consultant secretary to try to contact him again and in meantime continue with meds I guess.  I'm fine at the moment and have been for just over a week again.

You may also like...